Background. Oral ulcers often pose a dilemma in diagnosis and treatment. Patients seen routinely in dental practices are frequently receiving multiple medications. The authors discuss the pathogenesis, clinical appearance and treatment of drug-induced oral ulcers. Case Descriptions. Two patients with recalcitrant painful oral ulcers caused by calcium channel blockers are described. These ulcers failed to heal despite repeated interventions, including surgery, laser ablation, and topical and systemic steroid therapy. Results of the histopathologic examinations were nonspecific. The patients were in a great deal of pain because of the initial failure to recognize the cause of these ulcers. Clinical Implications. A careful medical history, including a detailed list of medications received, is critical in identifying drug-induced oral ulcerations, especially when the ulcer is resistant to treatment and of indeterminate cause. To date, calcium channel blockers have not been reported to cause oral ulcerations.
ASJC Scopus subject areas